Indiana, 2005

Hail and Damaging Winds in Indiana, May 13, 2005

May 13, 2005 · NWS IND · 38 events in 27 counties and zones

Severe thunderstorms moved through central Indiana during the afternoon and evening of 13 May 2005. The most serious severe weather came in the form of wind damage, with one person being injured when tree debris fell on their vehicle in Parke County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Severe thunderstorms moved through central Indiana during the afternoon and evening of 13 May 2005. The most serious severe weather came in the form of wind damage, with one person being injured when tree debris fell on their vehicle in Parke County. Some severe hail, mostly marginal, was reported as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 13, 3:45 AM EST, 9 hours 20 minutes earlier.

Area forecast discussion, May 13, 3:45 AM EST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
345 AM EST FRI MAY 13 2005

.DISCUSSION...MANY CONCERNS THIS FCST INCLUDING SVR WX...TODAY AND
TNGT...TSTM CHANCES ON SATURDAY AND TEMPS THROUGH MANY OF THE
PERIODS.

WX CALM ACRS THE CNTRL INDIANA FOR NOW WITH MAINLY JUST CI STARTING
TO SPREAD E ACRS THE NRN AND WRN FA. NATIONAL/REGIONAL LOOP WAS
SHOWING LG AREA OF RWS/TRWS EXTENDING FM NRN WI TO NRN IL TO WRN
OK AHEAD OF VIGOROUS UPR LOW ACRS THE DAKOTAS...SHORT WAVE ACRS THE
OK PANHANDLE AND INVOF OF A FRONTAL SYS. AT 06Z...THE WARM FNT
EXTENDED FM THE SFC LOW ACRS WRN IA TO NERN TN...AND THE CD FNT
EXTENDED FM THE LOW SW ACRS KS.

WL GO WITH THE NAM IN THE FIRST SEVERAL PERIODS AS 00Z NAM 6 HOUR
QPF AND SFC PROGS WERE FAR SUPERIOR TO THE GFS. WARM TO LIFT QUICKLY
NE ACRS THE FA AND INTO SRN LWR MI THIS AFTERNOON. EXPECT THE BULK
OF THE TSTM ACTIVITY THIS AFTERNOON AND TNGT PER THE NAM. STG
INSTABILITY WL DVLP AS THE WARM SECTOR MOVES IN. MODELS PRODUCE
CAPES OF 1500-2500 J/KG BY THIS AFTERNOON ALONG WITH DECENT ALBEIT
NOT INCREDIBLE WIND SHEAR (1000-700 MB SPEED SHEAR AROUND 30 KTS
WITH 30 DEGREES OF VEERING WITH HEIGHT). FA WL ALSO BE IN RIGHT
ENTRANCE REGION OF 100 KT 250 MB JET ACRS THE UPR GT LKS. IN
ADDITION...MODELS SPREAD 1.50 PRECIP H20 ACRS THE FA THIS AFTERNOON
AND TNGT. SO...IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...HEAVY
RN COULD BE A THREAT. COULD ALSO BE A FEW TORNADOES THIS
AFTERNOON/EVENING ESP N OF A HUF-IND-MIE LINE IN CLOSER PROXIMITY TO
STRONGER SHEAR AND 35-40 KT LOW LVL JET. IN KEEPING WITH NAMS
QPF...WL GO WITH CHC POPS THIS MRNG WITH LIKELY POPS N AND W THIS
AFTERNOON. THE CD FNT APPROACHES KLAF BY 12Z SAT WITH PLNTY OF TSTMS
EXPECTED ACRS THE ENTIRE FA TNGT. WENT WITH OCCASIONAL POPS
EVERYWHERE. MORE RWS/TRWS ON SAT ESP S AND E AND ESP IN THE MRNG.
KEEP A SLGT CHC OF RWS IN ON SAT NGT AHEAD OF VORTEX DROPPING SE
OUT OF CNTRL CANADA.

WITH DECENT WAA AND SOME SS...PREFER WARMER FWC TODAY. MOS PRETTY
CLOSE TNGT AND APPEARS TO HAVE THE RIGHT IDEA OF KEEPING TEMPS UP
WITH FROPA NOT COMING UNTIL SAT MRNG. CLDS WL BE SLOW TO BREAK UP ON
SATURDAY...AND WITH FNT MOVING THROUGH...PREFER COOLER MET/GFS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KOCH
Hazardous weather outlook, May 13, 12:50 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1250 PM EST FRI MAY 13 2005

INZ021-028>031-035>049-051>057-060>065-067>072-141100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
1250 PM EST FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE THUNDERSTORM WATCH UNTIL 8PM EST...
THUNDERSTORMS ARE LIKELY THIS AFTERNOON.  THE STORMS COULD PRODUCE
WIND GUSTS OVER 50 MILES AN HOUR AND LARGE HAIL. AN ISOLATED TORNADO
IS ALSO POSSIBLE. A SQUALL LINE WILL BE POSSIBLE THIS EVENING WHICH
MAY PRODUCE MORE DANGEROUS WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AND ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS.  THERE IS A CHANCE OF THUNDERSTORMS
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS EVENING.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

The radar

The Indianapolis radar (KIND), 73 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 11 hail. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
May 13, 1:05 PM EST
Where
Monroe County, 12 mi SE of Bloomington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -86.350

Power lines were blown down at the south end of Lake Monroe.

Thunderstorm Wind, Brown

When
May 13, 1:05 PM EST
Where
Brown County, 2 mi S of Helmsburg
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.233, -86.300

Trees two feet in diameter were blown down along Lanam Ridge Road.

Thunderstorm Wind, Brown

When
May 13, 1:10 PM EST
Where
Brown County, Spearsville
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.333, -86.200

Six-inch diameter limbs were blown down.

Thunderstorm Wind, Martin

When
May 13, 1:30 PM EST
Where
Martin County, 7 mi N of Shoals
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.767, -86.783

Several trees were blown down.

Thunderstorm Wind, Johnson

When
May 13, 1:40 PM EST
Where
Johnson County, 7 mi NW of Franklin
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.550, -86.150

Trees were blown down on State Road 144.

Thunderstorm Wind, Morgan

When
May 13, 1:45 PM EST
Where
Morgan County, Chetwynd
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.433, -86.267

Trees were blown down on State Road 44.

Hail, Johnson

When
May 13, 1:48 PM EST to 1:57 PM EST
Where
Johnson County, 4 mi W of Greenwood
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -86.200

Thunderstorm Wind, Shelby

When
May 13, 1:59 PM EST
Where
Shelby County, Shelbyville Muni Arp
Measured
51 kt (59 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.583, -85.800

The Shelbyville ASOS (KGEZ) reported a wind gust to 51 knots (59 miles per hour).

Thunderstorm Wind, Clay

When
May 13, 2:20 PM EST
Where
Clay County, 2 mi NW of Brazil
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.550, -87.150

Trees were blown down.

Thunderstorm Wind, Jennings

When
May 13, 2:25 PM EST
Where
Jennings County, 8 mi NW of North Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.083, -85.733

Several trees were blown down.

Hail, Marion

When
May 13, 2:27 PM EST to 2:28 PM EST
Where
Marion County, Lawrence
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.833, -86.033

Thunderstorm Wind, Rush

When
May 13, 2:30 PM EST
Where
Rush County, 8 mi N of Rushville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.733, -85.450

Trees were blown down just west of State Road 3 near the Little Blue River.

Thunderstorm Wind, Decatur

When
May 13, 2:30 PM EST
Where
Decatur County, 2 mi SW of Westport
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.167, -85.617

Trees and power lines were blown down. One tree, which was 93 feet tall and over 100 years old, came within inches of crushing a home when it was uprooted by the storm.

Hail, Owen

When
May 13, 2:40 PM EST to 2:41 PM EST
Where
Owen County, Quincy
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.450, -86.717

Thunderstorm Wind, Knox

When
May 13, 2:47 PM EST
Where
Knox County, 1 mi SW of Wheatland
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.650, -87.317

Several six to ten inch diameter limbs were blown down.

Thunderstorm Wind, Morgan

When
May 13, 2:55 PM EST
Where
Morgan County, Eminence
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.517, -86.650

Several trees were blown down.

Thunderstorm Wind, Greene

When
May 13, 3:00 PM EST
Where
Greene County, 4 mi S of Bloomfield
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.983, -86.933

Several trees were blown down.

Hail, Delaware

When
May 13, 3:16 PM EST to 3:17 PM EST
Where
Delaware County, 2 mi NW of Muncie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.200, -85.433

Hail, Hendricks

When
May 13, 3:18 PM EST to 3:19 PM EST
Where
Hendricks County, Brownsburg
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
39.850, -86.400

Thunderstorm Wind, Hendricks

When
May 13, 3:18 PM EST
Where
Hendricks County, Brownsburg
Measured
53 kt (61 mph) measured gust
Reported by
STORM CHASER
Coordinates
39.850, -86.400

A 61 mph wind gust was measured in Brownsburg.

Hail, Marion

When
May 13, 3:48 PM EST to 3:49 PM EST
Where
Marion County, 3 mi NW of Indianapolis
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.817, -86.183

Thunderstorm Wind, Parke

When
May 13, 4:07 PM EST
Where
Parke County, 4 mi W of Rosedale
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
39.633, -87.367

Trees were snapped off on County Road 900 South between Lyford and Rosedale. The limbs fell on a vehicle, causing damage and an injury. Damage numbers are estimated.

Thunderstorm Wind, Madison

When
May 13, 4:27 PM EST
Where
Madison County, Linwood
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.200, -85.683

A wind gust to 60 mph was reported.

Hail, Vigo

When
May 13, 4:34 PM EST to 4:35 PM EST
Where
Vigo County, 3 mi S of Terre Haute
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.417, -87.400

Hail, Delaware

When
May 13, 4:37 PM EST to 4:38 PM EST
Where
Delaware County, 5 mi SW of Gaston
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.267, -85.567

Thunderstorm Wind, Hamilton

When
May 13, 5:42 PM EST
Where
Hamilton County, 8 mi NW of Noblesville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.133, -86.117

A wind gust to 60 mph was reported, along with tree limb damage near State Road 28.

Thunderstorm Wind, Madison

When
May 13, 6:00 PM EST
Where
Madison County, Lapel
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.067, -85.850

Trees were blown down in Lapel.

Thunderstorm Wind, Vermillion

When
May 13, 6:07 PM EST
Where
Vermillion County, 4 mi N of Perrysville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.100, -87.433

A wind gust to 60 mph was reported.

Thunderstorm Wind, Fountain

When
May 13, 6:10 PM EST
Where
Fountain County, Covington
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.133, -87.400

An estimated wind gust to 60 mph blew part of a barn roof off. Damage amounts are estimated.

Hail, Warren

When
May 13, 6:15 PM EST to 6:16 PM EST
Where
Warren County, Williamsport
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.283, -87.300

Hail, Warren

When
May 13, 7:00 PM EST to 7:01 PM EST
Where
Warren County, Williamsport
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.283, -87.300

Thunderstorm Wind, Montgomery

When
May 13, 7:07 PM EST
Where
Montgomery County, Linden
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.183, -86.900

An estimated wind gust to 60 mph was reported.

Thunderstorm Wind, Tippecanoe

When
May 13, 7:10 PM EST
Where
Tippecanoe County, Romney
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.250, -86.900

A tree was blown down near Romney.

Thunderstorm Wind, Tippecanoe

When
May 13, 7:15 PM EST
Where
Tippecanoe County, Romney
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.250, -86.900

Trees were blown down near State Road 28 at Romney.

Thunderstorm Wind, Carroll

When
May 13, 7:15 PM EST
Where
Carroll County, 2 mi E of Delphi
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.583, -86.633

Trees were blown down near Delphi.

Hail, Clinton

When
May 13, 7:28 PM EST
Where
Clinton County, Frankfort
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -86.517

Thunderstorm Wind, Vigo

When
May 13, 7:50 PM EST
Where
Vigo County, Terre Haute
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.467, -87.400

Trees were blown down.

Thunderstorm Wind, Clay

When
May 13, 8:00 PM EST
Where
Clay County, 2 mi W of Brazil
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.533, -87.150

Trees were blown down near Cottage Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445718, 5445719, 5445720, 5445721, 5445722, 5445723, 5445724, 5445725, 5445790, 5445791, 5445792, 5445793, 5445794, 5445795, 5445796, 5445797, 5445798, 5445799, 5445800, 5445801, 5445802, 5445803, 5445804, 5445805, 5445806, 5445807, 5445808, 5445809, 5445810, 5445811, 5445812, 5445886, 5445887, 5445888, 5445889, 5445890, 5445891, 5445892.